Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 98, NWS Northern Indiana

August 27, 2020Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 27, 2020, 6:18 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 6:18 PM EDT (22:18 UTC)
Expired
Aug 27, 2020, 6:45 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WUUS53 KIWX 272218
SVRIWX
INC091-MIC021-272245-
/O.NEW.KIWX.SV.W.0098.200827T2218Z-200827T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
618 PM EDT Thu Aug 27 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Northeastern La Porte County in northwestern Indiana...
  South central Berrien County in southwestern Michigan...

* Until 645 PM EDT/545 PM CDT/.

* At 618 PM EDT/518 PM CDT/, a severe thunderstorm was located near
  Three Oaks, or 8 miles northeast of La Porte, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Three Oaks, Hudson Lake, Hesston and Rolling Prarie. 

This includes Interstate 80 in Indiana between mile markers 52 and
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Northern Indiana.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4175 8674 4183 8656 4174 8652 4166 8653
      4167 8669
TIME...MOT...LOC 2218Z 253DEG 17KT 4172 8665 

HAIL...0.75IN
WIND...60MPH
 
$$

CM
1 follow-up statement
312 
WWUS53 KIWX 272241
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
641 PM EDT Thu Aug 27 2020

INC091-MIC021-272250-
/O.EXP.KIWX.SV.W.0098.000000T0000Z-200827T2245Z/
La Porte IN-Berrien MI-
641 PM EDT Thu Aug 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA PORTE AND
SOUTH CENTRAL BERRIEN COUNTIES WILL EXPIRE AT 645 PM EDT/545 PM
CDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana.

LAT...LON 4175 8674 4183 8656 4174 8652 4166 8653
      4167 8669
TIME...MOT...LOC 2240Z 253DEG 17KT 4175 8653 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:29 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 27, 3:29 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
329 PM EDT Thu Aug 27 2020

.SYNOPSIS...
Issued at 239 PM EDT Thu Aug 27 2020

Hot and humid this afternoon and evening with isolated to
scattered showers and thunderstorms. There are even better
chances for showers and thunderstorms Friday afternoon and
evening. Cooler weather will return this weekend. Breezy northwest
winds will create dangerous swim conditions on Lake Michigan
Saturday.

&&

.SHORT TERM...(This Evening through Friday night)
Issued at 239 PM EDT Thu Aug 27 2020

High pressure nosing into the area from the southeast will allow
the hot weather to continue through Friday. There is a frontal
boundary to the north across central Michigan, while Hurricane
Laura continues to make its way northward through the lower
Mississippi Valley. Southwesterly low-level flow into the local
area has brought increasing moisture, and PWs will increase to
almost 2 inches this evening. This moist unstable airmass has
resulted in the development of isolated to scattered showers and
thunderstorms. There is still a lot of dry air aloft, so while
the threat of severe storms is low since we are lacking a good
upper level trigger and shear is only marginal, some storms may
become large enough to produce gusty outflow winds or hail. Heavy
rain is also possible with these storms as they are somewhat slow
moving and are training linearly across northern Indiana. Some
activity could persist through the night, although the loss of
daytime heating should help limit coverage.

There is a better chance of convection on Friday as the
environment continues to moisten ahead of an approaching
shortwave. Scattered storms can be expected through much of the
day, with the best chance for severe weather late afternoon
through evening as the shortwave moves in ahead of a cold front.
The biggest threat is wind, as is usual, but cannot rule out the
possibility of hail or even a brief tornado, especially near the
warm front over lower Michigan where shear will be better. The
cold front is not expected to come through until after sunset, so
instability will be on the decrease, but models are in pretty good
agreement that a line of storms with gusty winds will come through
after 9 PM EDT. This line should weaken and break up before
reaching Ohio as the surface low lifts into New England.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 239 PM EDT Thu Aug 27 2020

It will be cooler and drier behind the cold front for Saturday and
Sunday. Breezy northwest winds will also follow the front. With
gusts around 25 mph over Lake Michigan on Saturday, there is a
high risk of rip currents and large waves, causing very dangerous
swim conditions. Winds will shift to the northeast and subside on
Sunday, but there will still be a moderate risk for dangerous
currents. Another quick moving cold will swing through Monday
night, but the upper level flow will split as it does with better
rain chances to the north and south, so the local area may remain
dry. From Tuesday onward, the forecast becomes even more
uncertain with model disagreement over the location and timing of
shortwaves moving through broad synoptic troughing over the Great
Lakes. Therefore kept the slight chance to chance pops provided by
the NBM during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 132 PM EDT Thu Aug 27 2020

Isolated convection expected this afternoon given moderate
instability/moisture but limited forcing. Hi-res CAM's and
surface/satellite obs indicate potential for a gap around the
terminals with weak convergence boundary focused east of KSBN and
north of KFWA while southern wave remains focused south of KFWA.
Have therefore held off on thunder mention for now. Certainly
wouldn't rule out a stray storm at either site but confidence in
coverage and timing is just too low to mention. Very similar story
for later tonight/early Friday as cold front across central
Michigan slowly inches south. Better coverage expected but
thunder will still be hit and miss with high uncertainty on
timing. Also some potential for another round of early morning
stratus but signal in forecast soundings is weaker than this
morning's event and will hold off mentioning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 27, 3:37 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
337 PM EDT Thu Aug 27 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-281945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
337 PM EDT Thu Aug 27 2020 /237 PM CDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Heat indices will be in the low to mid 90s this afternoon. Isolated
to scattered showers and thunderstorms this afternoon, with a low
chance that some activity could last through the night. Isolated
strong to severe storms are possible with wind or hail, but chances
are low. Localized heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-281945-
La Porte-Berrien-
337 PM EDT Thu Aug 27 2020 /237 PM CDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Heat indices will be in the low to mid 90s this afternoon. Isolated
to scattered showers and thunderstorms this afternoon, with a low
chance that some activity could last through the night. Isolated
strong to severe storms are possible with wind or hail, but chances
are low. Localized heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.

Hazardous swimming conditions are expected at Lake Michigan beaches
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-281945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

An isolated thunderstorm is possible this afternoon. Severe weather
is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.

Hazardous conditions likely for small craft Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 27, 5:31 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HEAVY RAIN       3 SW SPRINGVILLE        41.66N 86.78W
08/27/2020  M1.23 INCH       LA PORTE           IN   MESONET

            EVENT TOTAL RAINFALL.

&&

SKIP
Special weather statement, Aug 27, 5:38 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
538 PM EDT Thu Aug 27 2020

INZ004-272215-
St. Joseph-
538 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

At 537 PM EDT, a strong thunderstorm was located over Gulivoire Park,
moving east at 15 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
South Bend, Mishawaka, Gulivoire Park, Lakeville, Wyatt and Woodland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4154 8635 4164 8635 4167 8617 4152 8615
TIME...MOT...LOC 2137Z 269DEG 11KT 4159 8627

HAIL...0.25
WIND...55MPH

CM
Local storm report, Aug 27, 6:01 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     1 SSE GULIVOIRE PARK    41.59N 86.23W
08/27/2020                   ST. JOSEPH         IN   911 CALL CENTER

            TREE DOWNED ON A POWER LINE NEAR
            INTERSECTION OF ROOSEVELT RD. AND MIAMI RD.

&&

MCD
Special weather statement, Aug 27, 6:03 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
603 PM EDT Thu Aug 27 2020

INZ003-004-MIZ077-272245-
La Porte-St. Joseph-Berrien-
603 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTH CENTRAL BERRIEN COUNTIES...

At 603 PM EDT/503 PM CDT/, a strong thunderstorm was located near
Three Oaks, or 8 miles northeast of La Porte, moving east at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
New Carlisle, Three Oaks, Galien, Byron, Hudson Lake, Hesston,
Springville and Rolling Prarie.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 48 and 64.
 Interstate 94 in Indiana between mile markers 44 and 45.
 Interstate 94 in Michigan between mile markers 0 and 1.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4165 8676 4176 8680 4183 8650 4166 8643
TIME...MOT...LOC 2203Z 259DEG 14KT 4172 8665

HAIL...0.25
WIND...50MPH

CM
Local storm report, Aug 27, 6:05 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     SPRINGVILLE             41.69N 86.74W
08/27/2020                   LA PORTE           IN   EMERGENCY MNGR

            SEVERAL TREES AND LARGE TREE LIMBS DOWN IN
            THE CITY OF SPRINGVILLE, IN. DETAILS NOT
            AVAILABLE.

&&

MCD
Local storm report, Aug 27, 6:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HEAVY RAIN       2 E SPRINGVILLE         41.68N 86.69W
08/27/2020  M3.61 INCH       LA PORTE           IN   MESONET

            EVENT TOTAL RAINFALL DURING THE PAST 3
            HOURS.

&&

SKIP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:17 PM EDTSpecial Weather StatementIWXBerrien28 min
Aug 27, 6:03 PM EDTSpecial Weather StatementIWXBerrien42 min
Aug 27, 2:39 PM EDTSpecial Weather StatementIWXSaint Joseph36 min
Aug 27, 3:51 PM EDTSpecial Weather StatementIWXSaint Joseph24 min
Aug 27, 3:57 PM EDTSpecial Weather StatementIWXDeKalb33 min
Aug 27, 5:07 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph4 hr
Aug 27, 5:26 PM EDTSevere Thunderstorm WarningIWXLaPorte34 min
Aug 27, 5:38 PM EDTSpecial Weather StatementIWXSaint Joseph37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.